Kentucky, 2018

Flash Flood and Hail in Kentucky, May 15, 2018

May 15, 2018 · NWS JKL · 4 events in 3 counties and zones

Slow moving thunderstorms developed this afternoon ahead of an upper level disturbance, bringing moisture from the Gulf of Mexico into eastern Kentucky. Isolated wind damage occurred in Laurel County as one storm initially grew very strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Slow moving thunderstorms developed this afternoon ahead of an upper level disturbance, bringing moisture from the Gulf of Mexico into eastern Kentucky. Isolated wind damage occurred in Laurel County as one storm initially grew very strong. Additional storms produced penny to nickel sized hail, while portions of northeast Letcher County experienced flash flooding due to persistent storms producing between 2-3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 2:19 PM EST, 34 minutes earlier.

Area forecast discussion, May 15, 2:19 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
319 PM EDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 319 PM EDT TUE MAY 15 2018

Slow moving thunderstorms developed across the southern part of
the forecast area this afternoon with the most concentrated
cluster over northern Pulaski County. This prompted the issuance
of a flood advisory for the area. Scattered thunderstorms will
continue in the south for the remainder of the afternoon, with
chances increasing in the north later today.

Our area is between two weather systems. An upper level low was
over the northern Gulf of Mexico with troughing extending up the
crest of the Appalachians. The convection in the southern part of
the area was associated with this feature. An east west oriented
cold front was over central parts of IN and OH, and this front
continued to drop south. The remnants of convection associated
with the cold front should eventually reach the northern part of
the forecast area, but it is uncertain if the convection will hold
together as it moves south this evening and instability gradually
decreases.

GOES measured total precipitable water was 1.4 inches over the
area this afternoon, well above normal for mid May, and around the
90th percentile. Forecasts for Wednesday keep PW around 1.4 to
1.5 inches so thunderstorms on Wednesday will once again be
capable of heavy rain production. Instability will decrease
tonight and thunderstorm chances will diminish, but Wednesday
should be very similar to today as surface based CAPE increases to
3K and thunderstorms, possibly with locally heavy rain, develop
again in the afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 PM EDT TUE MAY 15 2018

A rather active, but in some ways stagnant weather pattern will
remain in place across the area into early next week. The upper
level low currently over the Gulf of Mexico will drift north and
be absorbed into a trough that will remain over our area into the
weekend. At the same time the cold front currently over OH and IN
will become quasi stationary and linger in the OH and TN valleys
into the first part of next week. As such there will be daily
chances of showers and thunderstorms in our area, with the best
chances in the afternoon and evening of each day. It does appear
the PW will decrease later in the forecast period, and will follow
the previous idea of mentioning heavy rain in the Hazardous
weather outlook with any storm from now through Friday. By the
middle of next week the front may finally shift far enough south
that our rain chances decrease. Temperatures will remain above
normal, especially overnight lows. Daily showers and thunderstorms
will help to suppress afternoon maximum temperatures, but highs
will still be above normal for the most part.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 154 PM EDT TUE MAY 15 2018

While VFR conditions will prevail through the TAF forecast period,
there will be scattered thunderstorms, especially from this
afternoon into this evening and again Wednesday afternoon. For
this afternoon scattered showers and thunderstorms will be most
numerous in the southern part of the forecast area. These are
associated with an area of low pressure over the southeastern
United States. A cold front is also located over the central parts
of OH and IN, and as this front drops south thunderstorm chances
will also increase in the northern part of the forecast area late
this afternoon. Coverage of thunderstorms is still uncertain and
will carry VCTS in the TAFS. Any fog tonight will be dependent on
where rain falls this afternoon, and will only carry a few hours
of MVFR visibility with fog at SME around dawn.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, May 15, 2:40 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Tue May 15 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Tue May 15 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, mainly during the evening.
The stronger storms could produce locally heavy rain, hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times from Wednesday through
Monday.

Showers and thunderstorms from Wednesday into Friday could
produce locally heavy rain at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH

In the hours before

Special weather statement, May 15, 1:41 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT TUE MAY 15 2018

KYZ068-079-151915-
Rockcastle-Pulaski-
241 PM EDT TUE MAY 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PULASKI
AND SOUTHWESTERN ROCKCASTLE COUNTIES...

At 240 PM EDT, strong thunderstorms were clustered near Bobtown, or
12 miles north of Somerset, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bee Lick, Bandy, Quail, Maretburg, Ottowa, Woodstock, Spiro, Wabp,
Hansford, Willailla, Bromo, Level Green, Brodhead and Eubank.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3735 8457 3735 8455 3733 8451 3738 8449
      3741 8440 3724 8435 3722 8468 3725 8470
TIME...MOT...LOC 1840Z 253DEG 19KT 3726 8461

AR
Special weather statement, May 15, 2:26 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT TUE MAY 15 2018

KYZ080-152000-
Laurel-
326 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL COUNTY...

At 326 PM EDT, a strong thunderstorm was located over Bunch, or 10
miles west of London, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bernstadt, East Bernstadt, Atlanta, Wood Creek Lake, Pittsburg,
Carmichael, Billows, Victory and Hare.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3711 8429 3712 8428 3712 8430 3715 8429
      3717 8430 3718 8427 3719 8427 3728 8407
      3720 8400 3709 8427
TIME...MOT...LOC 1926Z 237DEG 20KT 3713 8426

AR

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
May 15, 2:53 PM EST
Where
Laurel County, 0.7 mi N of East Bernstadt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.190, -84.118

Dispatch relayed a report of a large tree blown down on Kentucky Highway 490 near East Bernstadt.

Hail, Jackson

When
May 15, 3:22 PM EST
Where
Jackson County, 0.94 mi ESE of Egypt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.317, -83.903

Emergency Management reported nickel sized hail in Egypt.

Hail, Letcher

When
May 15, 3:45 PM EST
Where
Letcher County, 0.88 mi NW of Payne Gap
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.160, -82.660

A citizen reported penny sized hail near Payne Gap via social media.

Flash Flood, Letcher

When
May 15, 4:42 PM EST to 8:03 PM EST
Where
Letcher County, 0.15 mi SSE of Millstone to 0.88 mi E of Kona
Cause
Heavy Rain
Property damage
$80,000
Reported by
911 Call Center
Coordinates
37.168, -82.729

Dispatch and local media reported several instances of flash flooding from near Fish Pond Lake to Fleming-Neon and Whitaker. This included portions of Kentucky Highway 3406 being closed, along with several other local roads. Just southeast of Tolliver Town and near Payne Gap, a couple of culverts were displaced due to swiftly flowing flood waters. Three people had to be rescued from their vehicles after they became inundated by water, while four homes were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745103, 745104, 745105, 745106.